Taking Low Dose Aspirin and NSAIDs? Know Your Risk.

Acetaminophen is an active ingredient in more than 200 other medications, including Nyquil and Anacin 3 as well as most over the counter standard pain killers. Despite the painkiller alternatives for hepatitus (HCV), it is advisable to speak with your doctor before trying anything to confirm that the painkiller is safe for you to use as most drugs may place additional liver strain on anyone living with Hepatitis C.

Ibuprofen – (Motrin, Advil, Nuprin and others) reduces high body temperature, is an anti-inflammatory and inhibits normal platelet function. A non-steroidal anti-inflammatory drug (NSAID), ibuprofen can cause gastrointestinal upset and bleeding. Those at risk of portal hypertension are already at risk for gastrointestinal bleeding, intensifying this risk. Studies have demonstrated that at certain dosages, ibuprofen can stress the liver and elevate liver enzymes in people with Hepatitis C. Ibuprofen must be used with extreme caution in the later stages of liver disease and for those on interferon therapy.

Aspirin – (Bayer, Anacin, Excedrin and others) reduces fever, relieves pain, and acts as an anti-inflammatory and blood thinner. In addition to influencing liver test results, aspirin’s effect on blood platelets temporarily limits the clotting process and prolongs bleeding. In chronic liver disease where the body’s production of clotting factors is naturally decreased, aspirin can increase the risk of bleeding. Although there is no actual drug interaction between aspirin and the drugs used in interferon therapy, both can disrupt blood clotting, which must be monitored if used together. When taken in high doses (more than 2,000 mg per day) aspirin can cause liver injury.


Im Taking an Herbal Medicine. Can I Take an NSAID?

Summary:

An expert explains how NSAIDs in herbal medicines may contribute to the risk of GI or Gastrointestinal Side Effects from aspirin and other NSAIDs. NSAIDs include ibuprofen (Motrin, Advil), naproxen (Aleve) and ketoprofen (Orudis, Oruvail)..

Transcript:

Q: I’m taking an herbal medicine.

Can I take an NSAID?

BYRON CRYER, MD: NSAIDs are available in multiple forms. Clearly, they’re available in prescribed medicines and over-the-counter medicines, but one of the unrecognized forms in which we find NSAIDs are in dietary supplements and herbal medicines. Several of those medicines contain NSAID-like substances, and so what a person does when they combine their herbal medicine or their dietary supplement along with another NSAID is they’ve increased the risk of a gastrointestinal problem because they’ve increased their overall dose of NSAID. So it’s important for patients to recognize that dietary supplements and herbal medicines are also medicines that should be discussed with their physician when they’re discussing the list of medicines that they’re on, because some of those herbal products can have an NSAID.

An expert explains how NSAIDs in herbal medicines may contribute to the risk of GI or gastrointestinal side effects from aspirin and other NSAIDs. Additional important FDA safety information on NSAIDs:

source

Taking Low Dose Aspirin and NSAIDs? Know Your Risk.



Summary:

Combining low dose aspirin with other NSAIDs can increase the risk of GI side effects. Listen as specialists describe the risks, and how to minimize them.

Transcript:

ANNOUNCER: Millions of Americans take low dose aspirin to reduce their risk of heart attack and stroke. Aspirin is a drug called an NSAID - for non-steroidal, anti-inflammatory drug. NSAIDS may cause side effects because they reduce the body's protection from stomach acid.

BYRON CRYER, MD: NSAIDs have a range of gastrointestinal side effects, ranging from mild levels of symptoms such as stomach discomfort, nausea, to more severe abdominal pain, to more concerning side effects such as ulcers, gastrointestinal bleeding or perforation -- perforation being a hole in the stomach that could be caused by an NSAID.

ANNOUNCER: Unless a person has a history of gastrointestinal problems, the risk posed by low dose aspirin is small.

STANLEY ROCKSON, MD: It's quite low so that we don't certainly limit ourselves in any way from prescribing it if somebody does not have an overt history of having had problems in the past.

ANNOUNCER: But what about when a person needs another NSAID, such as ibuprofen or naproxen, for pain relief or to fight inflammation in addition to their low dose aspirin?

STUART SPECHLER, MD: One of the risk factors for developing a complication of NSAIDs is to take more than one NSAID at the same time. Well, aspirin is an NSAID, so if you're taking another NSAID at the same time, you are at increased risk for developing an ulcer complication.

BYRON CRYER, MD: When an individual combines low-dose aspirin along with an NSAID, the risk of having a gastrointestinal complication markedly increases. In fact, it increases about nine fold.

ANNOUNCER: The actual risk varies from person to person.

LAUREN GERSON, MD: The patients who are at risk for GI problems from NSAIDs include patients who have had previous peptic ulcer disease, complicated ulcers that have bleeding requiring hospitalization, patients of older age, patients who are taking steroids, blood thinners, and patients who are taking higher dosage of these drugs.

ANNOUNCER: There are steps people can take to lower GI risk.

BYRON CRYER, MD: There are a couple of strategies that can be pursued for the person who needs to take a chronic NSAID who also needs to take low-dose aspirin. One of the strategies would be to change the NSAID, to change the NSAID to a different class of NSAIDs, such as a COX-2 inhibitor.

ANNOUNCER: COX-2 selective NSAIDs do not interfere with low dose aspirin's cardio-protective effects. But there is still a GI risk.

BYRON CRYER, MD: Another strategy for reducing the gastrointestinal risk of people who are required to take NSAIDs along with aspirin would be to take this class of medicines, this acid blocker class of medicine, the proton pump inhibitors, along with the NSAID plus the low-dose aspirin to reduce the likelihood of a gastrointestinal complication.

ANNOUNCER: Another strategy would be to switch to acetaminophen. But ask your doctor if you should take a proton pump inhibitor or switch to acetaminophen because these medications also have risks. Patients and their doctors must also consider non-GI side effects from NSAIDs. While low dose aspirin reduces cardiovascular risk, doctors have learned that the other NSAIDs may actually increase that risk.

STUART SPECHLER, MD: Aspirin, which is a non-steroidal anti-inflammatory drug, has actually been shown to protect your heart. Now, in contrast to that protective effect of aspirin, a number of the other non-steroidal anti-inflammatory drugs may increase your risk for developing a heart attack, and that many people find confusing. We physicians find it a bit confusing as well.

ANNOUNCER: At recommended doses, doctors say the cardiovascular risk of NSAIDs is very low. But caution is appropriate as all NSAIDs including the COX-2 drugs may increase your cardiovascular risk.

STANLEY ROCKSON, MD: We really don't have a way to predict with accuracy who's at risk and how much increased risk will exist if they take an NSAID -- in the heart or in the circulation. And consequently, we again have to invoke the same rule, which is that if you need the medication you should take it, but ideally you should be able to take it at the lowest feasible dose to get the benefit of the medication to minimize the risk to the heart.

ANNOUNCER: Patients should talk with their doctors about the choice of NSAID. Some may be tolerated better than others. Doctors can help patients evaluate the benefits and risks of NSAIDs, especially when a patient is also taking low dose aspirin.

STANLEY ROCKSON, MD: They're very efficacious at doing what they're designed to do, which is to reduce inflammation and reduce pain. And inflammation plays a role in so many disease states, and so many patients need the benefit of this kind of anti-inflammatory effect, and they get it at a very low cost in terms of the downside. But having said all of that, it's always prudent to think about, is this the right case to do it? And what's the smallest effective dose and the smallest time frame in which I can get away with using it, and thereby maximize the benefit and minimize the risk?

BYRON CRYER, MD: We don't want to alarm the patients excessively about these risks to the extent that they don't take the medicines as they need it for controlling their pain, controlling their inflammation, controlling their arthritis. But at the same time, they need to be aware of the risk. And so what we're trying to do is strike a balance between the benefits and the risk.

0 comments:

Post a Comment